Ask a doctor

How long will the side effects of Botox take to go away?

I've had a very small dose of botox done 5 days ago and about 7hrs later had a servere pressure feeling in my head and it hasn't gone.  I'm having headaches, eye pain, leg weakness, dry mouth, light-headedness, swollen eyelids and puffy under the eyes.I feel spaced out.  Is this normal?  I went back to the Doctor who injected me and he said it wasn't normal to have headaches for so long and I probably have a tension headache caused my the injection but not the botox itself.  He denied it being anything to do with Botox and said the symptoms I am having is unusual and maybe there's an underlining cause. Surely he's heard of these symptoms relating to botox before?  I've heard so many stories of people experiencing unwanted side effects from botox.  I would say my side affects are moderate.  Will these get better?

Doctor Answers (5)

Side effects of Botox

+2
Having a headache after Botox that lasts for several days is not uncommon. Occasionally, these injections can start a mild migraine in patients with a history of headaches.  This usually goes away after a few days and typically can be managed with ibuprofen/tylenol or similar headache medicine.  The other symptoms are more unusual and may or may not be related.  The puffiness/swelling around the eyes could be due to the injection if your injection was around the eyes but this should go away after several hours or possibly days in some patients that are sensitive to injections--cold compresses may help.  If you didn't have an injection around the eyes, it is likely unrelated.  If the symptoms do not go away, you should visit with your primary MD to see if there is another cause for all of your symtpoms.


Boca Raton Plastic Surgeon
5.0 out of 5 stars 8 reviews

Side Effects of Botox

+1
Botox is amazing at getting rid of wrinkles with natural results.  Botox is used to treat migraines.  However, there have been cases of Botox causing migraines.  The other systemic side effects you are describing are concerning and I would consult a neurologist for a thorough examinatin.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 33 reviews

Botox side effects

+1
  • Assuming you were treated by a reputable physician, these effects are most unusual.
  • Severe headaches can occur - and at times may need narcotic to control.
  • But leg weakness is impossible to explain as a direct Botox effect from a small dose in the frown lines.
  • I suggest you consult a neurologist for a complete examination.
  • Certain muscle disorders may become evident as the result of Botox and this may be what is happening to you. Best wishes.

Elizabeth Morgan, MD, PhD
Atlanta Plastic Surgeon
4.5 out of 5 stars 23 reviews

You might also like...

Headache after Botox

+1
As has been previously stated, headaches after Botox injections can happen but are usually easily managed with anti-inflammatory medication such as Ibuprofen. If the injection was made around the eyes, puffiness can result for a few days but it typically resolves in a few days. I am not sure how to explain your other symptoms. I would follow up with your primary physician regarding leg weakness, dry mouth etc.

Todd C. Miller, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 16 reviews

Side effects of Botox

+1
People sometimes do get a headache right after Botox, but it's not something a dose or two of ibuprofen can't fix. The rest of your side effects are, I would say, not normally reported. They are extreme, especially for a "small dose" like you said you had. When these types of things are reported they are reported from extreme amounts of Botox, which are not the amounts we use in cosmetic treatments. You can call Allergan and report your side effects if you'd like and discuss the situation with them. To answer your other question though, I would expect any side effects like this to go away quickly, but Botox lasts 3-4 months. 

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.